Written by: Tetteh J. Zutah
The ego threat alone that looms when a man perceives himself incapable of sexually satisfying a partner is enough to make any man seek redemption in aphrodisiacs, which I beg to use loosely to connote substances that are consumed for the benefit of increasing sexual performance, including elicitation and prolongation of penile erection. When a man perceives the slightest weakness in bed, he feels vulnerable, and that triggers the will to succumb to anything that promises to negate that threat. It is not for nothing but a rather natural move to retain self-esteem and relevance. Sometimes, in an attempt to hide their inadequacies and vulnerabilities, some may even become defensive when confronted about it.
So here is an early cue for women; it is not that he is not good nor is he selfish in bed, but like a fallen soldier, he just can’t march on and he needs help. As grandiose as he tends to be, a man would rather ‘die standing’ than remain ‘flaccid’. When we understand the psychology behind this, we would not be quick to judge some sexual health behaviours of men rather too harshly.
In Ghana today, there is a huge influx of exotic aphrodisiacs, besides locally brewed concoctions and herbal agents that are purported to arouse libido, cause and sustain an erection, as well as elicit sexual prowess in men. Sildenafil, sold as Viagra; Clomipramine hydrochloride, sold as Anafranil; ‘Timber’, imported by M. Y. Caesar Ventures; and Kingdom Power Capsules by Kingdom Herbal Limited are a few examples of drugs sold as aphrodisiacs on the Ghanaian market. These, combined with some locally brewed bitters such as ‘Joy Dadi’, ‘Kakai’ and ‘Adonko’ are believed to do the sex trick for many desperate men. Unfortunately, the illicit and indiscreet consumption of some of these drugs has reached multiple proportions as suggested by local reports.
Another drug that has currently won the curiosity of many young Ghanaian men today is popularly known as ‘Tramol’. Evidence suggests that the drug is actually high-dosed Tramadol, which is originally a pain killer and a synthetic opiate. It must be noted that opiates are mainly addictive, controlled drugs. What is even scarier is the fact that some of these purported aphrodisiacs have not been certified to be sold for consumption. In fact, some of them may not treat sexual problems at all but are sold by desperate businessmen under the perception that ‘sex sells’. Recent FDA reports have also suggested that some of these aphrodisiacs are adulterated with unapproved chemical agents. It is for this reason that the FDA banned trade in some brands in 2015. But that is just a nibble at the surface of the issue. The essence of raising this concern is not to vilify well-meaning pharmaceutical and beverage businesses nor to cripple them, except to drum home a looming public health burden.
It must be understood, however, that depending on the type of drug and how it is prescribed, some of these products help in treating erectile dysfunction in men. But whether approved or not approved, prescribed or not prescribed, there are actual side effects of these drugs that we cannot ignore. Testament to this, there have been reports of drug-induced priapism cases in local hospitals in recent years. Imagine the mental disturbance associated with going to the hospital with an erected penis that fails to fall. When medical interventions fail to subside the erection, the victim has to undergo surgery to free the penis; and there are probable complications.
Viagra, for example, was originally tested for heart problems. When the manufacturers realized its ‘other effect’, the drug was rebranded for erectile dysfunction. Clomipramine hydrochloride (Anafranil) was originally manufactured for depression; but it is now widely consumed for its ‘other effect’. So then, assume you are constantly taking in a drug that is supposed to work on your heart when you don’t have a heart problem, the ramifications could be gloomy. Again, consider taking in something that is supposed to treat depression when you are not depressed, it is enough to induce uncontrolled excitation because brain activity has been intensified.
When heart and brain cells are subjected to excessive stress, the adverse outcomes could be legion. These may include headache, painful heartbeats, dizziness, giddiness; in severe cases, blood vessels may rupture due to sustained stress leading to stroke if it occurs in the brain. Priapism is a common side effect of some of these drugs. It is basically a sustained erection that fails to subside. This may occur in the absence of sexual desire, or even after sex. This condition is usually accompanied by intense penile pain.
For some unfortunate reasons, it is difficult to track down and investigate some of these products on the Ghanaian market. It is unfair, as much as it is insufficient, to blame the FDA entirely for the canker, especially in a country that is still battling corruption and in which systems are significantly porous. The onus then falls on vigilantes, social advocacy groups, and the health services especially to constantly marshal public education and sensitization on the adverse effects of the use of these products.
Unless it is persistent, in which case medical attention is necessary, occasional low points in sexual performance may be normal. Otherwise, there are other ways men can improve performance in sex without gulping in drugs, and here are some. Do not overeat before sex— take in something light, especially fruits; engage in foreplay—this gives the woman time to be turned on. It must be noted that sex gets better when there is no ill humour between partners. Having sex with a new partner may be awkward for some people. This alone is enough to lessen performance. The more both partners get to know each other’s bodies, the less the awkwardness and the more likely the tendency to work together to find creative ways to better the sex. There is no problem with seeking advice from your healthcare provider about your sex life. The least we do today, the more we have to do tomorrow to take charge of our health. God bless Ghana.
Written by: Tetteh J. Zutah,
Clinician || Health Educator (Ghana Health Service)